Delaware, 2006High Surf in Delaware, August 18, 2006
August 18, 2006 · NWS PHI · 1 event in 1 county or zone
Rough surf on the 18th along the oceanic beaches of Sussex County caused about a half dozen injuries. People were treated for neck injuries due to the pounding 3 to 4 foot surf.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 6
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rough surf on the 18th along the oceanic beaches of Sussex County caused about a half dozen injuries. People were treated for neck injuries due to the pounding 3 to 4 foot surf. There were also two surf rescues that day. In Dewey Beach, a male swimmer suffered a severe neck injury and had to be rescued from the water off of McKinley Street. The rough surf was caused by the flow around a high pressure system that moved into New England and the adjacent coastal waters on the 17th. The high pressure system then settled south across the region on the 18th and 19th and the waves subsided.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 18, 2:30 AM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Aug 18, 2:30 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 AM EDT FRI AUG 18 2006
.SHORT TERM /TODAY THROUGH SATURDAY NIGHT/...
HIGH CLOUDS WERE MOVING OVER THE AREA FROM THE NORTHWEST EARLY THIS
MORNING. EARLIER, PATCHY HIGH-BASED STRATOCUMULUS OR LOW ALTOCUMULUS
FLITTED THROUGH THE AREA, AND THERE COULD STILL BE SOME LEFT OVER
UNDERNEATH THE CIRROSTRATUS DEPICTED ON SATELLITE IMAGERY. FOR
TODAY, WE EXPECT ONLY SCATTERED CUMULUS AS CONVECTIVE TEMPERATURES
CONTINUE TO BE VERY HIGH. WITH THE HIGHER CLOUDS, PARTLY SUNNY
SHOULD DESCRIBE THE SKY CONDITION WELL TODAY.
WITH MORE CLOUDS TODAY, MOS FORECASTS TEMPERATURES A FEW DEGREES
LOWER THAN YESTERDAY, IN THIS CONTINUED EAST FLOW, WHICH BECOMES
SOUTHEAST THIS AFTERNOON. EVEN SO, WE HEDGED TOWARD THE HIGHER OF
THE MOS NUMBERS IN VIEW OF THE TREND TO RUN HIGH IN THIS AIRMASS
OVER THE PAST COUPLE OF DAYS.
OTHERWISE, THE GRIDS OF THE PREVIOUS SHIFT WERE GENERALLY ACCEPTED,
WITH ONLY SOME TWEAKING OF THE MAX AND MIN TEMPERATURE GRIDS, AS
WELL AS THE DEWPOINTS.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
WE CONTINUED THE LIKELY POPS FOR SUNDAY, AND THERE ARE SOME
INDICATIONS THAT SOME THUNDERSTORMS WILL BE STRONG SPC HAS THE AREA
JUST NORTH AND NORTHEAST OF US IN SEE TEXT FOR SUNDAY. AT THIS
POINT, NO ACTION WILL BE TAKEN OTHER THAN TO ADD SOME ENHANCED
WORDING IN THE HE HAZARDOUS WEATHER OUTLOOK.
THE 00Z RUN SEEMED TO BE MORE OPTIMISTIC FOR WEDNESDAY, WITH A WEAK
FRONT PASSING THROUGH THE AREA TUESDAY NIGHT. THEREFORE, THE POPS
WERE REDUCED TO AN INVISIBLE SLIGHT CHANCE FOR WEDNESDAY. THE HIGH
APPEARS TO BUILD INTO THE AREA FOR THURSDAY, SO THE CLOUD GRIDS WERE
REDUCED 20 TO 30 PERCENT WEDNESDAY NIGHT INTO THURSDAY.
&&
.AVIATION...
GENERALLY VFR CONDITIONS AT TERMINALS. SOME PATCHY FG/STRATUS IS
DRIFTING THRU KACY . THIS WILL DISSIPATE SHORTLY AFTER SUNRISE.
TODAY WILL SEE SOME CIRRUS AND LATE ALTO CU MOVING INTO AREA. WINDS
WILL BE LIGHT AND VARIABLE TILL A SHORT TIME AFTER SUNRISE PICKING
UP FROM THE SOUTHEAST AND SLOWLY SHIFTING TO SOUTH DURING THE DAY.
&&
.MARINE...
DURING THE FORECAST PERIOD WIND SPEEDS SHOULD REMAIN BELOW 15 KNOTS
FOR THE MOST PART, WITH SEAS GETTING NO HIGHER THAN ABOUT 4 FEET ON
OUR OCEAN WATERS IN THE NEAR TERM AND AGAIN AROUND THE FRONTAL
PASSAGE LATE ON SUNDAY.
THE WIND DIRECTION SHOULD GRADUALLY SWING FROM AN EASTERLY DIRECTION
TODAY TO A MORE SOUTHERLY DIRECTION TONIGHT THROUGH SUNDAY IN
ADVANCE OF THE COLD FRONT REACHING THE MARINE AREA LATE ON SUNDAY.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SHORT TERM/LONG TERM.../
AVIATION/MARINE...ZEV
Hazardous weather outlook, Aug 18, 3:00 AM EST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 AM EDT FRI AUG 18 2006
ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-190900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
400 AM EDT FRI AUG 18 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS LATER SATURDAY NIGHT. SHOWERS
AND THUNDERSTORMS ARE LIKELY SUNDAY INTO SUNDAY EVENING. SOME OF
THE THUNDERSTORMS COULD BE STRONG SUNDAY INTO SUNDAY EVENING, WITH
GUSTY WINDS, HEAVY RAINS, AND COPIOUS LIGHTNING.
OTHERWISE, NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
High Surf, Delaware Beaches / X E Sussex
- When
- August 18, 7:00 AM EST to 8:00 PM EST
- Where
- Delaware Beaches / X E Sussex forecast zone
- Injuries
- 6 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Alaska, August 18 to 24, 2006$20 million · 3 events
- Damaging Wind in South Dakota, August 18, 20061 injured · $500,000 · 78 kt wind · 1 event
- Flash Flooding and Hail in Nebraska, August 18 to 19, 2006$175,000 · 52 kt wind · 4 events
- Flash Flooding in Kansas, August 18 to 19, 2006$175,000 · 2 events
- Hail and Damaging Winds in Kansas, August 18, 2006$40,000 · 1.25 in hail · 10 events
- Flash Flood in South Dakota, August 18, 2006$50,000 · 1 event
- Damaging Wind in Missouri, August 18, 2006$20,000 · 52 kt wind · 1 event
- Heavy Rain in Kansas, August 18, 200611 events
- Flash Flood and Heavy Rain in New Mexico, August 18, 20061 injured · 2 events
- Hail and Damaging Winds in Kansas, August 18, 2006$1,000 · 1 in hail · 9 events
- Heavy Rain in Puerto Rico, August 18 to 19, 20065 events
- Hail and Damaging Winds in Missouri, August 18, 2006$5,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529431.